Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 5, NWS Hastings, NE

March 26, 2021Furnas County, Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Mar 26, 2021, 8:31 PM CDT for Furnas County, Harlan County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2021, 8:31 PM CDT (01:31 UTC)
Expired
Mar 26, 2021, 9:00 PM CDT
In force
29 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS53 KGID 270131
SVRGID
NEC065-083-270200-
/O.NEW.KGID.SV.W.0005.210327T0131Z-210327T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
831 PM CDT Fri Mar 26 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Furnas County in south central Nebraska...
  Northwestern Harlan County in south central Nebraska...

* Until 900 PM CDT.

* At 831 PM CDT, a severe thunderstorm was located near Edison, or 22
  miles southwest of Holdrege, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oxford, Stamford, Edison and Hollinger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 9981 4033 9981 4034 9950 4013 9949
TIME...MOT...LOC 0131Z 270DEG 16KT 4025 9973 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
1 follow-up statement
335 
WWUS53 KGID 270154
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
854 PM CDT Fri Mar 26 2021

NEC065-083-270204-
/O.EXP.KGID.SV.W.0005.000000T0000Z-210327T0200Z/
Furnas NE-Harlan NE-
854 PM CDT Fri Mar 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FURNAS AND
NORTHWESTERN HARLAN COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4015 9981 4033 9981 4034 9950 4013 9949
TIME...MOT...LOC 0154Z 270DEG 16KT 4025 9961 

$$

Billings Wright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:16 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 26, 6:16 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
616 PM CDT Fri Mar 26 2021

.DISCUSSION...(This evening through Friday)
Issued at 347 PM CDT Fri Mar 26 2021

Main forecast concern is storms tonight and the potential for severe
weather in the SPC marginal day 1 risk.

A band of rain showers lifted north from KS across south central Neb
today in warm air advection ahead of a shortwave trough lifting
into southwest Neb. A few showers remain ongoing north of
Interstate 80 attm, and precipitation has remained light with
rainfall amounts ranging from a trace to a few hundredths of an
inch.

At the surface, low pressure was located in western KS with a warm
front extending into north central KS. Although not high, we have
seen moisture return into our region with surface dps in the 40s.
Breaks in clouds/clearing has worked north into KS and southern Neb
this aftn and with a few more hours of heating, instability is
expected to increase to around 500 j/kg. Isolated to scattered
storms are still favored to develop toward the 6 pm time frame
near/east of the triple point near the KS/Neb stateline. While
instability is marginal, effective shear is more impressive around
45kts and we could see some strong to severe storms with large hail
and damaging winds the primary storm hazards. High resolution models
have trended farther north with convective initiation this evening with
latest runs with development in our southwest Neb zones...with
storms tracking northeastward, with some additional development
possible farther south into KS and will be monitoring trends the
next few hours. Storm chances continue into tonight north of the
warm front on the nose of the low level jet, with the better focus
for these storms to our east.

The weather dries out tonight behind a cold front and Saturday will
feature dry, but breezy conditions with wind gusts 25-30 mph as
mixing deepens behind an upper trough crossing the northern/central
Plains. The airmass begins to moderate Sunday in height rises behind
the departing upper trough axis. Temps are expected to reach the 60s
Sunday aftn and will be accompanied by steady/gusty southwest winds.
Monday features one of the warmer days of the upcoming workweek
ahead of an approaching upper trough and cold front. Temps are
forecast to climb into the 70s, but again will be accompanied by
gusty winds.

An upper trough and cold frontal passage brings the potential for
some light rain/snow Monday night with minimal precipitation
amounts. The weather turns cooler through the middle of the week
under the influence of the upper trough, then a building upper ridge
expands onto the plains towards Easter weekend, bringing quite a
warming trend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 613 PM CDT Fri Mar 26 2021

A few thunderstorms are expected during the evening hours before
moving off to the east/northeast of the terminals. Later tonight
expect some MVFR or IFR ceilings which should continue into the
morning hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Fay
AVIATION...JCB
Hazardous weather outlook, Mar 26, 3:53 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
353 PM CDT Fri Mar 26 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
353 PM CDT Fri Mar 26 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

There is a Marginal Risk that a few storms could become severe
this evening, primarily between 6 PM and midnight for locations
generally along and south of Interstate 80. The main threats with
any possible severe storms would be large hail to around quarter
size and wind gusts to around 60 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On several afternoons between Sunday and Wednesday, the
combination of gusty winds and relative humidity dropping to
around 25 percent or lower could promote near-critical fire
weather conditions at times, especially in far western and
southern portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible hail or strong to
severe thunderstorm winds this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Mar 26, 7:38 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
738 PM CDT Fri Mar 26 2021

NEZ072-082-270115-
Gosper NE-Furnas NE-
738 PM CDT Fri Mar 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER AND
NORTHWESTERN FURNAS COUNTIES UNTIL 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holbrook, or 31 miles east of McCook, moving northeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Arapahoe and Holbrook.

LAT...LON 4057 9985 4037 9964 4036 9964 4024 10006
      4029 10010
TIME...MOT...LOC 0038Z 231DEG 15KT 4029 10004

Billings Wright
Special weather statement, Mar 26, 7:54 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
754 PM CDT Fri Mar 26 2021

NEZ072-082-270130-
Gosper NE-Furnas NE-
754 PM CDT Fri Mar 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER AND
NORTHEASTERN FURNAS COUNTIES UNTIL 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arapahoe, or 29 miles north of Norton, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Arapahoe, Oxford, Beaver City, Holbrook, Edison and Hollinger.

LAT...LON 4040 9965 4035 9964 4035 9963 4014 9963
      4015 10002 4034 10004
TIME...MOT...LOC 0054Z 265DEG 14KT 4026 9995

Billings Wright
Local storm report, Mar 26, 7:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 E HOLBROOK            40.31N 99.96W
03/26/2021  E0.75 INCH       FURNAS             NE   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND.

&&

JCB
Local storm report, Mar 26, 8:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
801 PM CDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 SSW HOLBROOK          40.28N 100.02W
03/26/2021  E1.00 INCH       FURNAS             NE   PUBLIC

            REPORT OF UP TO QUARTER SIZED HAIL. HAIL
            COVERING THE GROUND AND IT HAILED FOR AT
            LEAST 10 MINUTES. PICTURE SENT VIA FACEBOOK.

&&

JMBW
Local storm report, Mar 26, 8:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
816 PM CDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             1 WSW CAMPBELL          40.29N 98.75W
03/26/2021  E1.00 INCH       FRANKLIN           NE   TRAINED SPOTTER

&&

JCB
Special weather statement, Mar 26, 8:17 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
817 PM CDT Fri Mar 26 2021

NEZ047-270145-
Howard NE-
817 PM CDT Fri Mar 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD COUNTY UNTIL
845 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dannebrog, or 17 miles northwest of Grand Island, moving northeast at
20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
St. Paul, Dannebrog and Cushing.

LAT...LON 4111 9829 4105 9858 4118 9868 4139 9829
TIME...MOT...LOC 0117Z 240DEG 18KT 4114 9854

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:25 PM CDTSpecial Weather StatementGIDHoward35 min
Mar 26, 7:36 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman24 min
Mar 26, 7:38 PM CDTSpecial Weather StatementGIDGosper37 min
Mar 26, 7:54 PM CDTSpecial Weather StatementGIDFurnas36 min
Mar 26, 8:00 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper30 min
Mar 26, 8:02 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster28 min
Mar 26, 8:17 PM CDTSpecial Weather StatementGIDHoward28 min
Mar 26, 8:42 PM CDTSpecial Weather StatementGIDPhelps48 min
Mar 26, 8:44 PM CDTSpecial Weather StatementGIDHoward31 min
Mar 26, 8:53 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance24 min
Mar 26, 9:03 PM CDTSpecial Weather StatementGIDClay42 min
Mar 26, 9:27 PM CDTSpecial Weather StatementGIDNance48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.